Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


The Structure and Enumeration of
Link Projections

Author: Martin Bridgeman
Journal: Trans. Amer. Math. Soc. 348 (1996), 2235-2248
MSC (1991): Primary 57M25, 57M15, 05C30, 05C85; Secondary 53A35
MathSciNet review: 1321569
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define a decomposition of link projections whose pieces we call atoroidal graphs. We describe a surgery operation on these graphs and show that all atoroidal graphs can be generated by performing surgery repeatedly on a family of well-known link projections. This gives a method of enumerating atoroidal graphs and hence link projections by recomposing the pieces of the decomposition.

References [Enhancements On Off] (What's this?)

  • [B] M. Bridgeman, Volume Increase under Dehn Drilling Operations, Phd. thesis, Princeton, June 1994.
  • [C] J. H. Conway, An enumeration of knots and links, and some of their algebraic properties, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967), Pergamon, Oxford, 1970, pp. 329–358. MR 0258014 (41 #2661)
  • [K1] T. P. Kirkman, The enumeration, description and construction of knots of fewer than ten crossings, Trans. Roy. Soc. Edinburgh, 32 (1885).
  • [K2] T. P. Kirkman, The 364 unifilar knots of ten crossings enumerated and defined, Trans. Roy. Soc. Edinburgh, 32 (1885).
  • [L1] C. N. Little, Non-alternate $\pm $ knots, of order eight and nine, Trans. Roy. Soc. Edinburgh, 35 (1889).
  • [L2] C. N. Little, Alternate $\pm $ knots of order 11, Trans. Roy. Soc. Edinburgh, 36 (1890).
  • [T] P. G. Tait, On knots I, II, III (1887, 1884, 1885), Scientific Papers I.
  • [Th] W. P. Thurston, The geometry and topology of three manifolds, Princeton Lecture Notes, (1979).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M25, 57M15, 05C30, 05C85, 53A35

Retrieve articles in all journals with MSC (1991): 57M25, 57M15, 05C30, 05C85, 53A35

Additional Information

Martin Bridgeman
Affiliation: Mathematical Sciences Research Institute, 1000 Centennial Drive, Berkeley, California 94720
Address at time of publication: Department of Mathematics, Loyola University, New Orleans, Louisiana 70118

PII: S 0002-9947(96)01484-5
Received by editor(s): October 15, 1994
Additional Notes: Research at MSRI is supported in part by NSF grant no. DMS-9022140
Article copyright: © Copyright 1996 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia